Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 209, NWS Springfield, MO

August 8, 20124 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 8, 2012, 2:46 PM CDT for 4 counties in Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2012, 2:46 PM CDT (19:46 UTC)
Expired
Aug 8, 2012, 3:30 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barry County, MO, Christian County, MO, Lawrence County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 35 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:48 PM CDTHAIL 11 Ne Aurora, MOLOCAL MEDIA RELAYED A VIEWER REPORT OF HAIL UP TO QUARTER SIZED
Aug 8, 2:51 PM CDTHAIL 0.5Crane, MOSPOTTERS REPORT DIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2303 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WUUS53 KSGF 081946
SVRSGF
MOC009-043-109-209-082030-
/O.NEW.KSGF.SV.W.0209.120808T1946Z-120808T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CDT WED AUG 8 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARRY COUNTY IN SOUTHWEST MISSOURI...
  NORTHWESTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
  NORTHERN STONE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 330 PM CDT

* AT 242 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRANE...AND
  MOVING NORTH AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

  DIME SIZE HAIL WAS REPORTED NEAR AURORA WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  AURORA...BILLINGS...BOAZ...CLEVER...CRANE...ELSEY...GALENA...
  HURLEY...MADRY...MARIONVILLE...PONCE DE LEON AND WHEELERVILLE.

THIS WARNING ALSO INCLUDES TABLE ROCK LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3710 9369 3709 9356 3707 9343 3699 9334
      3680 9335 3673 9345 3674 9361 3684 9372
      3698 9379 3707 9377
TIME...MOT...LOC 1945Z 193DEG 4KT 3687 9356

HAIL...<.75IN
WIND...60 MPH

$$

KARDELL
2 follow-up statements
230 
WWUS53 KSGF 081951
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT WED AUG 8 2012

MOC009-043-109-209-082030-
/O.CON.KSGF.SV.W.0209.000000T0000Z-120808T2030Z/
CHRISTIAN MO-BARRY MO-STONE MO-LAWRENCE MO-
251 PM CDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LAWRENCE...NORTHERN STONE...NORTHEASTERN BARRY AND NORTHWESTERN
CHRISTIAN COUNTIES UNTIL 330 PM CDT...

AT 247 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRANE...AND
MOVING NORTH AT 5 MPH.

HAZARD...70 MPH WIND GUSTS.

SOURCE...PUBLIC. QUARTER SIZE HAIL WAS REPORTED NEAR AURORA.

IMPACT...TREE BRANCHES UP TO THREE INCHES IN DIAMETER BROKEN.
         POSSIBLE MINOR DAMAGE TO SHINGLE ROOFS AND METAL
         OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
AURORA...BILLINGS...BOAZ...CLEVER...CRANE...ELSEY...GALENA...
HURLEY...MADRY...MARIONVILLE...PONCE DE LEON AND WHEELERVILLE.

THIS WARNING ALSO INCLUDES TABLE ROCK LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3710 9369 3709 9356 3707 9343 3699 9334
      3680 9335 3673 9345 3674 9361 3684 9372
      3698 9379 3707 9377
TIME...MOT...LOC 1951Z 193DEG 4KT 3688 9356

HAIL...<.75IN
WIND...70 MPH

$$

KARDELL
203 
WWUS53 KSGF 082012
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT WED AUG 8 2012

MOC009-082022-
/O.CAN.KSGF.SV.W.0209.000000T0000Z-120808T2030Z/
BARRY MO-
312 PM CDT WED AUG 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARRY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3682 9356 3688 9362 3692 9361 3692 9365
      3702 9366 3709 9356 3707 9343 3699 9334
      3689 9335 3681 9341
TIME...MOT...LOC 2012Z 203DEG 15KT 3702 9346

$$

MOC043-109-209-082030-
/O.CON.KSGF.SV.W.0209.000000T0000Z-120808T2030Z/
CHRISTIAN MO-STONE MO-LAWRENCE MO-
312 PM CDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LAWRENCE...NORTHERN STONE AND NORTHWESTERN CHRISTIAN COUNTIES UNTIL
330 PM CDT...

AT 306 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLEVER...AND
MOVING NORTHEAST AT 15 MPH.

HAZARD...70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...TREE BRANCHES UP TO THREE INCHES IN DIAMETER BROKEN.
         POSSIBLE MINOR DAMAGE TO SHINGLE ROOFS AND METAL
         OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
BILLINGS...BOAZ...CLEVER...CRANE...ELSEY...HURLEY AND MARIONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3682 9356 3688 9362 3692 9361 3692 9365
      3702 9366 3709 9356 3707 9343 3699 9334
      3689 9335 3681 9341
TIME...MOT...LOC 2012Z 203DEG 15KT 3702 9346

HAIL...<.75IN
WIND...70 MPH

$$

KARDELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:01 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 8, 12:01 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 PM CDT WED AUG 8 2012

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 315 AM CDT WED AUG 8 2012/

DRY WEATHER CONTINUED OVER THE REGION OVERNIGHT WITH WEAK HIGH
PRESSURE NEARBY OVER THE MID MS/WESTERN OH RIVER VLYS. A COUPLE OF
SHORTWAVES WERE UPSTREAM IN THE NORTHWEST FLOW ON THE FRONT SIDE
OF A LARGE UPPER RIDGE OVER THE WESTERN CONUS. THE FIRST IS OVER
WESTERN IA SUPPORTING A WEAKENING AREA OF CONVECTION...THE SECOND
IS OVER NORTH DAKOTA.

WEAK FORCING WITH THE FIRST SHORTWAVE ALONG WITH EITHER A WEAK
SYNOPTIC FRONTAL BOUNDARY OR OUTFLOW FROM THE CONVECTION OVER IA
MAY SPARK SOME DIURNALLY DRIVEN CONVECTION TODAY...BUT COVERAGE IS
EXPECTED TO BE FAIRLY LIMITED. WEAK VERTICAL SHEAR AND DRY LOW LEVELS
WILL FAVOR PULSE TYPE CONVECTION ORGANIZED NEAR LOW LEVEL
BOUNDARIES/CONVERGENCE WITH A LOCALIZED DAMAGING TSTM
WIND/DOWNBURST THREAT. HAVE BUMPED TEMPERATURES A LITTLE FOR TODAY
GIVEN THE POTENTIAL FOR BETTER SFC HEATING.

THE SECOND SHORTWAVE WILL MOVE INTO THE MID MS VLY BY EARLY
AFTERNOON THURSDAY. A STRONGER SFC CONVERGENCE/FRONT WILL MOVE SOUTHEAST
INTO THE REGION. STRONGER CONVERGENCE NEAR THE FRONT MAY SUPPORT
CONVECTION THU AFTERNOON PRIMARILY OVER EASTERN SECTIONS OF THE MO
OZARKS INTO SOUTHEAST MO. GIVEN FAIRLY LOW PROGGED
MOISTURE/PRECIPITABLE WATER (PWATS) WITH A DEEP WESTERLY FLOW
THROUGHOUT THE LOWER TROPOSPHERE...NOT REALLY VERY IMPRESSED BY
RAIN CHANCES...BUT WILL MAINTAIN SOME LOW POPS OVER OUR EASTERN
COUNTIES. IF CONVECTION CAN GET GOING...THERE WOULD AGAIN BE A
RISK FOR STRONG/SEVERE STORMS WITH A BIT STRONGER VERTICAL SHEAR/FLOW
ALOFT.

MUCH COOLER...BUT STILL DRY WEATHER IS EXPECTED FRI-SAT AS HIGH
PRESSURE BUILDS INTO MIDWEST BEHIND YET ANOTHER SHORTWAVE THAT
MOVES INTO THE GREAT LAKES REGION. SOME GUSTINESS TO THE NORTHEAST
WINDS SOUTH OF THE CANADIAN SFC HIGH FRI WILL LEAD TO AN ELEVATED
FIRE DANGER. IN FACT...WITH ONLY SPOTTY AND OR SHORT LIVED RAIN
EXPECTED...DRY VEGETATION WILL KEEP THE FIRE DANGER HIGH FOR THE
FORESEEABLE FUTURE EVEN WITH ONLY LIGHT-MODERATE WINDS. WITH
SCATTERED CONVECTION OVER THE NEXT COUPLE OF DAYS...SOME LIGHTNING
SPARKED FIRES ARE POSSIBLE AS WE HAVE RECENTLY SEEN OVER THE PAST
WEEKS.

RAIN CHANCES MAY INCREASE EARLY NEXT WEEK. THE WESTERN CONUS
UPPER RIDGE WEAKENS ALLOWING A SHORTWAVE TO MOVE THROUGH THE
PLAINS AND MID MS VLY SUNDAY-MON AND WILL MAINTAIN POPS FOR THIS
PERIOD.

DSA

&&

.AVIATION...

FOR THE 18Z TAFS...UPPER LEVEL SHORTWAVE MOVING IN FROM THE
NORTHWEST ALONG WITH A SURFACE BOUNDARY WILL INTERACT WITH
INCREASING AFTERNOON INSTABILITY FOR SCATTERED THUNDERSTORMS. WILL
THROW IN VCTS AND CB IN THE TAFS FROM MID AFTERNOON THROUGH THE
EVENING TO ACCOUNT FOR THIS. FRONT PUSHES THROUGH ON THURSDAY
MORNING WITH A SHIFT OF THE SURFACE WIND TO THE NORTHWEST.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 8, 12:58 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT WED AUG 8 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
  TONIGHT OVER THE OUTLOOK AREA. SCATTERED STRONG TO SEVERE
  STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH STRAIGHT
  LINE DOWNBURST WINDS AND ONE INCH HAIL POSSIBLE. THE GREATEST
  THREAT AREAS FOR STRONG TO SEVERE STORMS WILL BE MAINLY ALONG
  AND WEST OF HIGHWAY 65 ACROSS WESTERN MISSOURI AND SOUTHEAST
  KANSAS. STORM DEVELOPMENT SHOULD WILL OCCUR LATE THIS AFTERNOON
  INTO THE EVENING HOURS.

  TEMPERATURES WILL ONCE AGAIN REACH WELL UP INTO THE 90S TO NEAR
  100 DEGREES TODAY. THE HOTTEST TEMPERATURES WILL BE OVER
  SOUTHEAST KANSAS AND WESTERN MISSOURI.

  DRY VEGETATION FROM DROUGHT CONDITIONS ALONG WITH LOW AFTERNOON
  AND EARLY EVENING HUMIDITY WILL LEAD TO AN ELEVATED RISK FOR
  WILDFIRES. LIGHTNING AND WINDS FROM THUNDERSTORMS MAY ALSO
  SPARK GRASS AND BRUSH FIRES WHERE HEAVIER RAIN DOES NOT OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A COLD FRONT MAY BRING ADDITIONAL ISOLATED STRONG TO SEVERE
  THUNDERSTORMS TO EASTERN SECTIONS OF THE MISSOURI OZARKS ON
  THURSDAY.

  ADDITIONAL SCATTERED THUNDERSTORMS MAY BE POSSIBLE LATE IN THE
  WEEKEND INTO EARLY NEXT WEEK BUT SEVERE STORMS ARE NOT EXPECTED.

  AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE. ON
  FRIDAY...MODERATELY GUSTY NORTH TO NORTHEAST WINDS ARE EXPECTED
  WITH LOW DAYTIME HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS FOR
  ALONG AND WEST OF HIGHWAY 65 .

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Local storm report, Aug 8, 2:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             AURORA                  36.97N 93.72W
08/08/2012  E0.50 INCH       LAWRENCE           MO   PUBLIC

            DIME SIZED HAIL REPORTED BY SPOTTERS

&&

MGRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:20 PM CDTSevere Thunderstorm WarningSGFBarry, Stone25 min
Aug 8, 2:57 PM CDTSpecial Weather StatementSGFTaney33 min
Aug 8, 3:16 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone44 min
Aug 8, 3:24 PM CDTSevere Thunderstorm WarningSGFTaney34 min
Aug 8, 4:02 PM CDTSevere Thunderstorm WarningSGFDallas43 min
Aug 8, 5:09 PM CDTSevere Thunderstorm WarningSGFVernon38 min
Aug 8, 5:11 PM CDTSpecial Weather StatementSGFCedar, Dade34 min
Aug 8, 5:19 PM CDTSpecial Weather StatementSGFCamden, Maries, Miller26 min
Aug 8, 5:40 PM CDTSpecial Weather StatementSGFNewton50 min
Aug 8, 5:46 PM CDTSpecial Weather StatementSGFCamden, Maries, Miller44 min
Aug 8, 6:37 PM CDTSpecial Weather StatementSGFMiller23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.